My period started on the 1st of February and ended on the 6th.
I had unprotected sex on the 18th, 19th and 20th of February. I to the emegergency contraceptive on the 20th. On the 22nd I started to have symptoms of a UTI but cranberry juice and a dose of baking soda sent that away.
On the 25th I started having spotting that was dark brown. It continued until the 27th when I got frustrated and used a douche.
On the 28th I woke up to very heavy bleeding with a crimson colour.
Could this be a side effect of the pill? Is it implantation bleeding?
I must also add that I have cramps and lower back pain. I also have the swelling/puff in my lower abdomen.
Welcome to ehealthforum,
The bleeding and altered vaginal discharge that you describe could be due to the withdrawal bleeding caused by the use of emergency contraception. Emergency contraceptives help in preventing pregnancy if taken within 24-48 hours of unprotected intercourse (provided you were not sexually active without protection after taking it). Since the emergency contraceptives contain high doses of hormones, these can disrupt the normal hormonal and period pattern causing period/bleeding abnormalities and appearance of new symptoms (that can at times mimic pregnancy symptoms). Wait and watch for your next periods which can be delayed. Look out for development of any other new symptoms if pregnancy is suspected. If pregnancy is suspected, or if you miss your periods, or if you have abnormal periods, consider visiting your doctor/gynecologist at the earliest for thorough examination (to confirm pregnancy related changes/signs in body) and blood/serum HCG level test (to confirm/rule out pregnancy accurately).
If pregnancy gets ruled out, and if you are not ready for pregnancy, but intend to remain sexually active, you should consider visiting your gynecologist to get started on suitable regular birth control measures to be protected (after your periods). Be regular with birth control use as instructed. Avoid having unprotected sexual contact. Be in regular monitoring and follow-up with your treating doctor/gynecologist and report any new/abnormal symptoms immediately. Drink plenty of water. Take adequate rest. Maintain healthy diet and lifestyle.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Menstruation , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.